Hydroxychloroquine-induced fatal toxic epidermal necrolysis complicated by angioinvasive rhizopus

Michael C. Cameron, Andrew P. Word, Arturo Dominguez

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

The majority of toxic epidermal necrolysis (TEN) cases are provoked by “high risk” medications (e.g. allopurinol, aromatic anticonvulsants, nevirapine, oxicam non-steroidal anti-inflammatory agents, and sulfonamides). TEN usually occurs 1 to 8 weeks after initial administration of the offending agent, but re-administration can evoke TEN within hours to days [1]. Hydroxychloroquine has rarely been associated with TEN, with one case proving fatal [2-4]. Herein, we report a case of hydroxychloroquine-induced fatal TEN complicated by angioinvasive Rhizopus. To our knowledge, this is the first case report of angioinvasive Rhizopus in a TEN patient. Initial misidentification of the offending agent causing TEN also serves as an important teaching point worth highlighting.

Original languageEnglish (US)
JournalDermatology online journal
Volume20
Issue number11
StatePublished - Jan 1 2014

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Hydroxychloroquine-induced fatal toxic epidermal necrolysis complicated by angioinvasive rhizopus'. Together they form a unique fingerprint.

  • Cite this